Alert archive / Georgia / Areal Flood Warnings in 2013

Areal Flood Warning 1, NWS Atlanta, GA

January 14, 2013Dade County, Walker County, Georgia

NWS Atlanta, GA issued this areal flood warning at Jan 14, 2013, 9:19 PM EST for Dade County, Walker County, Georgia. It was in force for 24 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 14, 2013, 9:19 PM EST (02:19 UTC)
Expired
Jan 15, 2013, 9:00 PM EST
In force
24 hr
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Flood severity
None

Counties Dade County, GA, Walker County, GA

The radar

The Northeast Alabama radar (KHTX), 64 km from the middle of the area, began a volume at 02:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this areal flood warning went out at Jan 14, 7:03 PM EST, 2 hours 16 minutes earlier.

Area forecast discussion, Jan 14, 7:03 PM EST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
703 PM EST MON JAN 14 2013

.PREV DISCUSSION... /ISSUED 256 PM EST MON JAN 14 2013/

SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/...
WITH A DEEP UPPER LEVEL TROUGH IN PLACE ACROSS THE CENTRAL UNITED
STATES...GEORGIA WILL REMAIN IN MOIST SOUTHWEST FLOW.  AT THE
SURFACE...A COLD FRONTAL BOUNDARY WAS SLOWLY DRIFTING SOUTH. A TRAIN
OF VORT MAXS WERE TRANSLATING TO THE NORTHEAST THROUGH THE UPPER
LEVEL FLOW.  THESE VORT CENTERS WERE AIDING IN PULLING THE PRECIP
FURTHER NORTH AND FEATURE FROM THE SURFACE FRONT.  ISENTROPIC FLOW
OVER NORTH GEORGIA...ALABAMA AND TENNESSEE WAS LEADING TO MODERATE
AND SOMETIMES HEAVY RAIN SHOWERS ACROSS THIS AREA.  BETWEEN THE
FRONT AND AREAS OF RAIN A LOW CLOUD DECK WAS IN PLACE AND IS
EXPECTED TO CONTINUE THROUGH THE SHORT TERM.  MAIN FORECAST CONCERN
IS THE PRECIPITATION AND THE ONGOING FLOODING OF RIVERS IN NORTHWEST
GEORGIA.

CURRENT MODEL AND HPC GUIDANCE SUGGESTS THAT THE MAJORITY OF THE
RAIN WILL REMAIN NORTH OF THE METRO AREA.  WITH THE POSITIONING OF
THE FRONT AND DECENT CONVERGENCE ALONG THIS BOUNDARY...DECIDED TO
INCLUDE AREAS FROM THE FRONT NORTH IN AN AREA OF DECENTLY HIGH
POPS.  WHILE GUIDANCE SUGGESTS MOST OF THE RAIN WILL BE NORTH OF THE
METRO AREA...I STILL BELIEVE THE FRONT WILL SERVE AS A FOCAL POINT
FOR PRECIP LATER DURING THE DAY TODAY.  WE SHOULD STAY IN THIS
PATTERN UNTIL AN UPPER LEVEL SHORTWAVE TROUGH KICKS OUT THE FRONT
TOWARDS THE END OF THE SHORT TERM.  AS SUCH...A FLOOD WATCH IS IN
PLACE ACROSS NORTH GEORGIA.  SOME PARTS OF THIS AREA COULD SEE AN
ADDITIONAL TWO INCHES WHEN WE ARE ALL SAID AND DONE.

AS FAR AS TEMPERATURES GO...THESE HAVE BEEN DIFFICULT AND DEPEND
DIRECTLY WHERE THE FRONT IS.  AT THIS TIME THE FRONT SHOULD BE
THROUGH ATL AND THE LOWS SHOULD BE IN THE 40S.  SOUTH OF THE FRONT
TEMPERATURES WILL BE WARMER DUE TO HIGH DEWPOINTS AND SOUTHERLY
FLOW.  THE REST OF THE TEMPS ARE A BLEND BETWEEN THE MAV/MET.

ARG

LONG TERM /WEDNESDAY THROUGH MONDAY/...
MODELS STILL IN GOOD AGREEMENT... SHOWING A STRONG UPPER LOW
DEEPENING OVER THE SOUTHERN PLAINS WEDNESDAY AND WEDNESDAY
NIGHT... THEN PUSHING EASTWARD ON THURSDAY. EXPECT DIMINISHING
RAIN SHOWERS ON WEDNESDAY AS THIS LOW DEEPENS TO THE WEST... BUT
RAIN CHANCES INCREASE SIGNIFICANTLY ON THURSDAY AS THIS UPPER LOW
FINALLY KICKS EASTWARD AND TRAVERSES THE STATE THURSDAY NIGHT. THIS
WILL SEND A FINAL SURGE OF MOISTURE INTO THE FORECAST AREA ON
THURSDAY AND HELP PUSH THE STALLED COLD FRONT ACROSS NORTH GA
SOUTHWARD THROUGH THURSDAY NIGHT. A CONTINUED TIGHT TEMPERATURE
GRADIENT WILL RESULT IN HIGHS IN THE UPPER 40S AND 50S NORTH TO
MID 70S SOUTH ON WEDNESDAY. THEN AS THE COLD FRONT SINKS SOUTH AND
EAST... EXPECT A MUCH COOLER..AND DRIER AIR MASS TO FINALLY
SPREAD ACROSS THE AREA THURSDAY NIGHT AND FRIDAY. AS THE PRECIP
EXITS THURSDAY EVENING...THE COLDER AIR MOVING INTO NORTH GA
COULD BRING A MIX OF LIGHT RAIN/LIGHT SNOW THURSDAY EVENING TO
PARTS OF NORTH-NORTHEAST GA...BUT MOISTURE LOOKS VERY LIMITED AT
THIS TIME. OTHERWISE...EXPECT HIGH PRESSURE AND MORE SEASONABLE
TEMPERATURES TO DOMINATE OVER THE WEEKEND. A REINFORCING COLD
FRONT WILL PUSH ACROSS THE AREA ON MONDAY...AND HELP MAINTAIN
DRY... COOL CONDITIONS INTO THE FIRST PART OF THE WORK WEEK.

39

HYDROLOGY...
LEANED HEAVILY TOWARD HPC QPF. EXPECT 3-5 INCHES OF STORM TOTAL
PRECIP ACROSS MOST OF NORTHWEST GEORGIA...AND HAVE EXPANDED THE
FLOOD WATCH TO INCLUDE SEVERAL ADDITIONAL COUNTIES...GENERALLY
EVERYWHERE WITH STORM TOTAL QPF OF 2 INCHES OR GREATER. NUMEROUS
RIVERS ARE ALREADY IN FLOOD ACROSS NORTH GEORGIA AND THE
ADDITIONAL TWO INCHES OF RAIN WILL ONLY RAISE RIVERS MORE. SEE THE
LATEST FLOOD WATCH AND FLOOD WARNING STATEMENTS FOR ADDITIONAL
FLOOD INFORMATION.

CLIMATE...

RECORDS FOR 01-15

               MAX TEMPERATURE         MIN TEMPERATURE
  STATION      HIGH        LOW         HIGH        LOW
  -------  ----------  ----------  ----------  ----------
   KAHN      75 1932     31 1994     60 1932     11 1948
                1928
   KATL      73 2007     22 1893     60 1932      9 1927
   KCSG      78 1950     40 1948     58 1952     13 1964
                                                    1948
   KMCN      78 1950     31 1927     60 2007     16 1964
                                        1932        1948

RECORDS FOR 01-16

               MAX TEMPERATURE         MIN TEMPERATURE
  STATION      HIGH        LOW         HIGH        LOW
  -------  ----------  ----------  ----------  ----------
   KAHN      76 1952     30 1994     56 1974      9 1927
                1928        1972        1952        1912
   KATL      73 1882     28 1972     64 1882      5 1972
                            1912
                            1893
   KCSG      79 1950     35 1972     55 1952     14 1972
   KMCN      81 1952     35 1994     61 1947     12 1927
                1950

RECORDS FOR 01-17

               MAX TEMPERATURE         MIN TEMPERATURE
  STATION      HIGH        LOW         HIGH        LOW
  -------  ----------  ----------  ----------  ----------
   KAHN      79 1928     29 1977     62 1943      6 1977
   KATL      75 1943     25 1977     64 1943      0 1982
                            1965
   KCSG      76 1952     32 1977     57 1980      9 1977
                1949
   KMCN      78 1928     36 1977     63 1943      9 1977
                            1965

&&

.AVIATION...
00Z UPDATE...
SHOWERS MAINLY OVER NW GA AND ALABAMA...BUT A WEAK LINE OF SHOWERS
HAS DEVELOPED JUST EAST OF THE ATL AREA. THESE SHOWERS WILL
CONTINUE MOVING SLOWLY EAST THROUGH TONIGHT. WINDS WILL STAY
MAINLY OUT OF THE NW THEN TURN TO THE SW THROUGH TUE
AFTERNOON.WINDS WILL EVENTUALLY GO SE BY 00Z WED. WIND SPEEDS
WILL STAY IN THE 5-10KT RANGE. VSBYS WILL STAY IN THE VFR TO MVFR
RANGE. MAY SEE SOME BRIEF PERIODS OF IFR VSBYS AS LOW STRATUS
MOVES IN TONIGHT. CEILINGS WILL BE MAINLY IN THE IFR TO LIFR RANGE
OVER NIGHT THEN SLOWLY LIFT BACK TO MVFR BY 18Z TUE. CEILINGS WILL
COME BACK DOWN AGAIN TUESDAY NIGHT.

//ATL CONFIDENCE...00Z UPDATE...
CONFIDENCE IS MEDIUM ON ALL ELEMENTS.

01

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          52  67  50  64 /  40  60  80  50
ATLANTA         50  63  49  58 /  50  80  90  50
BLAIRSVILLE     49  55  46  55 / 100 100 100  50
CARTERSVILLE    47  54  45  56 /  90 100 100  50
COLUMBUS        57  73  52  64 /  20  40  60  40
GAINESVILLE     50  60  48  61 /  70  90 100  50
MACON           57  74  54  69 /  10  20  30  40
ROME            45  49  42  52 / 100 100 100  50
PEACHTREE CITY  51  65  50  59 /  40  80  80  50
VIDALIA         56  79  55  72 /   0  10  20  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH WEDNESDAY MORNING FOR THE FOLLOWING ZONES:
BANKS...BARROW...BARTOW...CARROLL...CATOOSA...CHATTOOGA...
CHEROKEE...COBB...DADE...DAWSON...DEKALB...DOUGLAS...FANNIN...
FLOYD...FORSYTH...GILMER...GORDON...GWINNETT...HALL...HARALSON...
JACKSON...LUMPKIN...MURRAY...NORTH FULTON...PAULDING...PICKENS...
POLK...SOUTH FULTON...TOWNS...UNION...WALKER...WHITE...WHITFIELD.

&&

SHORT TERM...01
LONG TERM....31
AVIATION...01
Hazardous weather outlook, Jan 14, 3:58 AM EST, 17 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
358 AM EST MON JAN 14 2013

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-150900-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
358 AM EST MON JAN 14 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

...FLOODING POSSIBLE ACROSS NORTH GEORGIA THROUGH TONIGHT...
A STALLED FRONT ACROSS NORTH GEORGIA WILL BE THE FOCUS OF
RAINFALL THROUGH TONIGHT. SOME OF THE RAINFALL COULD BECOME HEAVY
THIS AFTERNOON AND TONIGHT INCREASING THE RISK OF FLOODING OF
SMALL STREAMS...RIVERS...AND LOW LYING AREAS. FOR THIS REASON A
FLOOD WATCH HAS BEEN ISSUED FOR MUCH OF NORTH GEORGIA FOR THIS
AFTERNOON THROUGH WEDNESDAY MORNING. SOUTH OF THIS AREA THE
RAINFALL AMOUNTS WILL BE MUCH LOWER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
THE RISK OF FLOODING WILL CONTINUE ACROSS NORTH GEORGIA TUESDAY
INTO WEDNESDAY MORNING. THE RAIN WILL DIMINISH WEDNESDAY ONLY TO
INCREASE AGAIN THURSDAY. THIS COULD PRODUCE ADDITIONAL FLOODING
TO PARTS OF NORTH GEORGIA THURSDAY. TOTAL RAINFALL AMOUNTS BY
FRIDAY MORNING COULD REACH 3 TO 4 INCHES ACROSS NORTH GEORGIA WITH
LESSER AMOUNTS TO THE SOUTH.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF FLOODING THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 14, 10:44 PM ESTRiver Flood WarningFFCCatoosa71 hr
Jan 14, 10:52 PM ESTRiver Flood WarningFFCChattooga41 hr
Jan 15, 10:02 AM ESTRiver Flood WarningFFCFloyd, Gordon6 days
Jan 15, 2:40 PM ESTRiver Flood WarningFFCFloyd37 hr

Nearby

Areal Flood Warnings in Georgia, 2013Every areal flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.